High-dose benzodiazepine (BZD) dependence represents an emerging and under-reported addiction phenomenon and is associated with reduced quality of life. To date there are no guidelines for the treatment of high-dose BZD withdrawal. Low-dose slow flumazenil infusion was reported to be effective for high-dose BZD detoxification, but there is concern about the risk of convulsions during this treatment. We evaluated the occurrence of seizures in 450 consecutive high-dose BZD dependence patients admitted to our unit from April 2012 to April 2016 for detoxification with low-dose slow subcutaneous infusion of flumazenil associated with routine anticonvulsant prophylaxis. In our sample, 22 patients (4.9%) reported history of convulsions when previously attempting BZD withdrawal. Only four patients (0.9%) had seizures during ( n = 2) or immediately after ( n = 2) flumazenil infusion. The two patients with seizures during flumazenil infusion were poly-drug misusers. The most common antiepileptic drugs (AEDs) used for anticonvulsant prophylaxis were either valproate 1000 mg or levetiracetam 1000 mg. Our data indicate that, when routinely associated with AEDs prophylaxis, low-dose slow subcutaneous flumazenil infusion represents a safe procedure, with low risk of seizure occurrence.
File in questo prodotto:
Non ci sono file associati a questo prodotto.